LATEST NUR 317 EXAM REVIEW &PRACTICE
TEST– STUDY GUIDE,/ COMPREHENSIVE
QUESTIONS AND ANSWERS 2026/2027
The nurse identifies which of the following clients admitted to
the hospital to be at risk for developing hypokalemia? Select all
that apply.
a. a client whose arterial blood gases indicate metabolic acidosis
b. a client who had developed metabolic alkalosis
c. a client with acute renal failure
d. a client with adult respiratory distress syndrome (ARDS)
e. the client with a nasogastric tube to low intermittent suction -
ANSWER-B E
The nurse plans to administer which intravenous treatment to a
client for treatment of hyperkalemia associated with severe
acidosis?
a. calcium gluconate to make the potassium shift from the
intracellular fluid (ICF) to the extracellular fluid (ECF)
b. insulin and dextrose to make the client hypoglycemic
c. sodium bicarbonate to make the client alkalotic so the
potassium will shift into the ICF
, d. normal saline (NS) to provide extra sodium so the potassium
will move out of the ICF into the ECF - ANSWER-C
A client develops hypocalcemia as a result of prolonged
nasogastric (NG) tube suctioning. The nurse concludes that
which of the following is the primary cause for hypocalcemia
at this time? a. metabolic alkalosis
b. fluid shifts from hypoalbuminemia
c. hypermagnesemia
d. metabolic acidosis - ANSWER-A
A client with hypocalcemia has been started on IV
corticosteroids. Which of the following findings would indicate
to the nurse a further decrease in calcium level in the client?
a. absence of Trousseau sign
b. positive Chvostek sign
c. muscle weakness
d. frequent urination - ANSWER-B
A nurse prepares to administer calcium gluconate to a client
post-thyroidectomy. The nurse explains to the LPN that this
medication is being given for which reason?
,a. because of accidental removal of the parathyroid gland
b. because it is related to increased parathyroid hormone
release during surgery
c. to prevent complications from immobility postoperatively
d. due to hypophosphatemia after this type of surgery -
ANSWER-A
A client presents with reports of fatigue, headache, and
increasing muscle weakness, and has blood work drawn to
evaluate the serum calcium level. The nurse anticipates medical
management for an abnormal value to include which of the
following?
a. thiazide diuretics
b. vitamin D supplements
c. fluid restriction
d. increased hydration - ANSWER-D
The nurse evaluates that discharge teaching has been effective
when the client with hypocalcemia makes which statement?
a. "I shouldn't take antacids such as Tums."
b. "I should notify my health care provider if I start to feel
tingling or numbness around my mouth."
, c. "I will need to cut down on the amount of protein I include in
my diet each day."
d. "I will watch my urine for signs of kidney stones." - ANSWER-B
A client is admitted with chronic renal failure. The nurse would
use which statement to explain the need to monitor for
hypocalcemia?
a. "Your kidneys do not eliminate as much calcium, so we need
to check for signs of hypocalcemia."
b. "Your calcium level can decrease because it goes down when
the creatinine in the bloodstream is high."
c. "Signs of hypocalcemia will appear before you experience pain
from renal colic."
d. "Your kidneys are unable to produce calcitriol, which is
needed to regulate calcium levels in the blood stream." -
ANSWER-D
When caring for the client with signs of severe hypocalcemia,
the nurse anticipates administration of which of the following?
a. isotonic normal saline as a rapid infusion
b. 10% calcium gluconate by slow IV push
c. IV phosphorus over six to eight hours
TEST– STUDY GUIDE,/ COMPREHENSIVE
QUESTIONS AND ANSWERS 2026/2027
The nurse identifies which of the following clients admitted to
the hospital to be at risk for developing hypokalemia? Select all
that apply.
a. a client whose arterial blood gases indicate metabolic acidosis
b. a client who had developed metabolic alkalosis
c. a client with acute renal failure
d. a client with adult respiratory distress syndrome (ARDS)
e. the client with a nasogastric tube to low intermittent suction -
ANSWER-B E
The nurse plans to administer which intravenous treatment to a
client for treatment of hyperkalemia associated with severe
acidosis?
a. calcium gluconate to make the potassium shift from the
intracellular fluid (ICF) to the extracellular fluid (ECF)
b. insulin and dextrose to make the client hypoglycemic
c. sodium bicarbonate to make the client alkalotic so the
potassium will shift into the ICF
, d. normal saline (NS) to provide extra sodium so the potassium
will move out of the ICF into the ECF - ANSWER-C
A client develops hypocalcemia as a result of prolonged
nasogastric (NG) tube suctioning. The nurse concludes that
which of the following is the primary cause for hypocalcemia
at this time? a. metabolic alkalosis
b. fluid shifts from hypoalbuminemia
c. hypermagnesemia
d. metabolic acidosis - ANSWER-A
A client with hypocalcemia has been started on IV
corticosteroids. Which of the following findings would indicate
to the nurse a further decrease in calcium level in the client?
a. absence of Trousseau sign
b. positive Chvostek sign
c. muscle weakness
d. frequent urination - ANSWER-B
A nurse prepares to administer calcium gluconate to a client
post-thyroidectomy. The nurse explains to the LPN that this
medication is being given for which reason?
,a. because of accidental removal of the parathyroid gland
b. because it is related to increased parathyroid hormone
release during surgery
c. to prevent complications from immobility postoperatively
d. due to hypophosphatemia after this type of surgery -
ANSWER-A
A client presents with reports of fatigue, headache, and
increasing muscle weakness, and has blood work drawn to
evaluate the serum calcium level. The nurse anticipates medical
management for an abnormal value to include which of the
following?
a. thiazide diuretics
b. vitamin D supplements
c. fluid restriction
d. increased hydration - ANSWER-D
The nurse evaluates that discharge teaching has been effective
when the client with hypocalcemia makes which statement?
a. "I shouldn't take antacids such as Tums."
b. "I should notify my health care provider if I start to feel
tingling or numbness around my mouth."
, c. "I will need to cut down on the amount of protein I include in
my diet each day."
d. "I will watch my urine for signs of kidney stones." - ANSWER-B
A client is admitted with chronic renal failure. The nurse would
use which statement to explain the need to monitor for
hypocalcemia?
a. "Your kidneys do not eliminate as much calcium, so we need
to check for signs of hypocalcemia."
b. "Your calcium level can decrease because it goes down when
the creatinine in the bloodstream is high."
c. "Signs of hypocalcemia will appear before you experience pain
from renal colic."
d. "Your kidneys are unable to produce calcitriol, which is
needed to regulate calcium levels in the blood stream." -
ANSWER-D
When caring for the client with signs of severe hypocalcemia,
the nurse anticipates administration of which of the following?
a. isotonic normal saline as a rapid infusion
b. 10% calcium gluconate by slow IV push
c. IV phosphorus over six to eight hours